Hail, Burnett
- When
- July 18, 7:50 PM CST to 7:52 PM CST
- Where
- Burnett County, 3.44 mi ENE of Siren
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.799, -92.314
An area of low pressure and a cold front moved across the Northland on the afternoon and evening of the 18th. Ahead of the cold front, dew points surged into the 70s and, coupled with the cold front, led to the development of a few supercell thunderstorms that moved across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure and a cold front moved across the Northland on the afternoon and evening of the 18th. Ahead of the cold front, dew points surged into the 70s and, coupled with the cold front, led to the development of a few supercell thunderstorms that moved across the region. The storms developed over north-central Minnesota during the afternoon and pushed eastward through northwest Wisconsin during the evening hours producing damaging winds and large hail as they pushed across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 18, 5:30 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 630 PM CDT Sat Jul 18 2020 .SHORT TERM...(This evening through Sunday night) Issued at 447 PM CDT Sat Jul 18 2020 We have been watching the potential for rapidly developing thunderstorms over the Minnesota and North Dakota border regions this afternoon, where we can see some cells developing or trying to develop on satellite. Am concerned about an area of stratus over west central MN, where there may not be enough instability for severe storms, but there should be enough to get storms going, and the storms should should intensify as they move into the more unstable air farther northeast and east. Shear is not a limiting factor, as we already have 40 knots or more over most of the area. We expect the full gamut of severe weather modes this evening, starting out as more discrete cells, and then shifting into a more linear mode as the evening progresses. Am less confident in the evolution of the storms this evening as compared to last night, and there is more variation in the higher resolution models in how things evolve as well. SPC has already issued a watch for much of the forecast area until 11pm this evening, and we will be watching this carefully this evening. Flash flooding is a concern this evening as well given the amount of rain that fell mainly from the Brainerd Lakes region on east to the I-35 corridor, but it appears that storms will be moving quickly enough and there should not be much training, so have decided to hold off on any flash flood headlines for now. Sunday and Sunday night to be relatively quiet as we will be behind the cold front and shortwave that is driving most of this evenings convection. It will likely be fairly breezy and dry as the atmosphere should get deeply mixed and bring some stronger wind speeds down from aloft. Highs on Sunday to be cooler than today, ranging from the mid 70s to low 80s. .LONG TERM...(Monday through Saturday) Issued at 447 PM CDT Sat Jul 18 2020 A ridge of high pressure will keep Monday on the quiet side with highs once again in the mid 70s to around 80. Clouds will be on the increase in advance of a fairly strong shortwave and low pressure system that will move through the area Monday night through Tuesday night, bringing a period of showers and thunderstorms to the area. Severe weather threats with this system will be somewhat limited due to the timing, but we will have to watch this carefully as things could be interesting to our south. A ridge brings quieter weather to the area once again sometime in the Wednesday-Thursday time range, but the timing of a shortwave for later Thursday and Friday is somewhat uncertain and confidence in these details is somewhat muddled at this point, and have left some small pops going for Wednesday and Wednesday night, and then allowing them to increase again for the Thursday and Friday time range. Temperatures should be seasonable for the latter half of the work week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 629 PM CDT Sat Jul 18 2020 Storms have begun to fire off over north central MN. These storms do have the potential to turn severe and produce large hail and damaging winds as they progress east northeast. Storm duration is not expected to last as long as the previous night, clearing from west to east is expected to start within the next couple hours. Overall, the band of storms is expected to move out of the Northland by midnight. Look for conditions to return to VFR after the storms clear out. Increased winds out of the west tomorrow with gusts upwards of 20-25kts. && .MARINE... Issued at 447 PM CDT Sat Jul 18 2020 Lake Superior remains quiet for now, but new thunderstorms should develop this evening, and then move off east overnight. The storms this evening could be strong to severe, with large hail and damaging winds the main threats. The predominantly southwest winds today in the 10 to 15 knot range will continue until storms move over the lake. A cold front will move across the lake tonight in the wake of the storms and winds will veer to west to northwest late tonight into Sunday. Stronger winds will occur Sunday and be from 10 to 20 knots with some higher gusts. A Small Craft Advisory may be needed if the winds and waves get strong enough, mainly for portions of the South Shore. The wind will then decrease Sunday night and Monday to less than 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DLH 61 79 55 77 / 50 10 10 10 INL 59 73 50 77 / 20 50 20 10 BRD 61 78 55 78 / 80 10 0 20 HYR 62 80 54 78 / 70 10 0 10 ASX 64 83 57 79 / 80 10 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...LE LONG TERM...LE AVIATION...Britt MARINE...LE
Hazardous Weather Outlook National Weather Service Duluth MN 105 PM CDT Sat Jul 18 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191815- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 105 PM CDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Another round of severe thunderstorms is expected late this afternoon and evening. The greatest risk of severe weather is from the Brainerd, Mille Lacs, Hinckley and Cloquet areas into much of northwest Wisconsin. Large hail to around 2 inches in diameter, damaging winds to around 70 mph, a tornado or two, and flash flooding will all be possible with the storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday, roughly along and north of US Highway 2 in northern Minnesota. These storms are not expected to be severe. There will be periodic chances for more thunderstorms from Monday into Friday with the highest chance on Tuesday. Strong storms are possible but widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed late this afternoon and evening. LSZ121-140>148-191815- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 105 PM CDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Another round of strong to severe thunderstorms will be possible late this afternoon and evening. Large hail and damaging winds in excess of 55 knots are the main threats. The greatest threat is from the Twin Ports and across the South Shore. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty west to northwest winds on Sunday may be strong enough along the South Shore to produce hazardous conditions for small craft. This would be most likely from Superior to Sand Island. A few thunderstorms will be possible Sunday afternoon along the North Shore. Severe storms are not expected. There will be several chances for more thunderstorms during the upcoming week. The highest chance of thunderstorms will be Tuesday afternoon and evening. While a few storms may be strong to severe, widespread severe weather is not anticipated at this time. PA More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
836 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 1 S COTTON 47.16N 92.47W
07/18/2020 E1.75 INCH ST. LOUIS MN FIRE DEPT/RESCUE
&&
JJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
839 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG 2 S COTTON 47.14N 92.47W
07/18/2020 ST. LOUIS MN 911 CALL CENTER
TWO TREES DOWN ON POWERLINES.
&&
JJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
841 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 1 E STURGEON LAKE 46.39N 92.81W
07/18/2020 E0.75 INCH PINE MN TRAINED SPOTTER
&&
JJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
846 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND DMG 10 NNE ISLAND LAKE 47.15N 92.14W
07/18/2020 ST. LOUIS MN PUBLIC
2 ASPEN TREES BLOWN OVER, 6 INCHES IN
DIAMETER.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
847 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 2 WSW SHAW 47.10N 92.40W
07/18/2020 E1.75 INCH ST. LOUIS MN PUBLIC
TIME ESTIMATED OFF RADAR, REPORT VIA SOCIAL
MEDIA.
&&
LESpecial Weather Statement
National Weather Service Duluth MN
850 PM CDT Sat Jul 18 2020
MNZ012-190230-
Northern Cook/Northern Lake-
850 PM CDT Sat Jul 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COOK AND
NORTHEASTERN LAKE COUNTIES...
At 849 PM CDT, a strong thunderstorm was over Snowbank Lake in the
Boundary Waters Canoe Area Wilderness, or 25 miles east of Ely,
moving east at 40 mph.
Wind gusts up to 40 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with this storm.
This storm will be near...
Little Saganaga Lake around 910 PM CDT.
Alpine Lake and Saganaga Lake around 915 PM CDT.
Sea Gull Lake around 920 PM CDT.
Gunflint Lake around 930 PM CDT.
Other locations impacted by this storm include Ensign Lake, Hudson
Lake, Kekekabic Lake, Alice Lake, Thomas Lake, Knife Lake, North
Lake, Disappointment Lake, Lake Three and Gabimichigami Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4818 9083 4816 9078 4814 9080 4809 9075
4812 9058 4810 9054 4806 9052 4785 9143
4806 9151 4807 9145 4805 9142 4808 9126
4816 9113 4824 9090 4824 9084
TIME...MOT...LOC 0149Z 249DEG 35KT 4802 9133
MooreThe Duluth radar (KDLH), 116 km away, was scanning. The volume nearest the first event began at 01:47 UTC.
11 thunderstorm wind, 3 hail. Local standard time, as filed.
A hiking trail was blocked due to downed trees.
A tree was downed by the storm.
Widespread tree damage was reported along with downed trees blocking roads and taking down power lines along Big Sand Bay Road and Little Sand Bay Road.
An area of approximately one half mile long of trees were blown down along Blueberry Road between Frog Bay Road and Emil Road.
Numerous trees were down along a road and a road sign post was bent. Additionally, a section of pine trees were sheared off at the top.
A boat and dock were pushed against the shore by the wind in addition to damaged trees.
A personal weather station near Barnes recorded a maximum gust of 59 mph during the storm.
A tree fell onto a power line during the storm.
A tree was downed onto a power line in Marengo.
Several white and red pine trees were damaged by the winds along with a spruce tree that was uprooted.
A tree fell onto power lines in the town of Phillips.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907359, 907360, 907361, 907349, 907350, 907351, 907352, 907353, 907354, 907358, 907355, 907356, 907357, 907362.